Skip to main content
main-content
Top

13-07-2006 | Thyroid | Article

Thyroid function testing advised in elderly patients undergoing contrast imaging

Abstract

Full article [pdf]

Elderly patients should undergo thyroid function evaluation before and after contrast imaging because of the risk of iodine-induced hyperthyroidism through exposure to iodinated contrast media, clinicians say.

Llanyee Liwanpo and co-workers, from the University of California in Los Angeles, USA, make this suggestion on reporting the case of an 83-year old man who developed hyperthyroidism following exposure to iodinated contrast media during cardiac computed tomography imaging 10 days previously.

They stress that the solitary clinical sign of hyperthyroidism in the elderly man was weight loss, of 7 pounds over 1 week, with only a marginal reduction in his appetite. He did not complain of any other symptoms such as heat intolerance or changes in bowel habits.

During elective coronary imaging, he received two intravenous doses of the contrast agent iohexol at 20 ml then 140 ml.

In the past he had been diagnosed with hypertension, hyperlipidemia, and a right-sided cerebrovascular accident, and he was currently taking medications including daily aspirin, atorvastatin, and tamsulosin.

In addition, the team comments that the patients' pulse rate was 80 beats per minute, and his blood pressure was 140/60 mm Hg.

Further examination revealed that although there was no palpable thyroid goiter and the gland was not tender, laboratory data showed elevated total thyroxine (T4) levels, at 12.8 μg/dl, an elevated free T4 index of 4.9 ng/dl, and suppressed levels of thyroid stimulating hormone (TSH), at 0.02 μIU/ml.

As such, 3 weeks after his initial presentation, the patient was prescribed methimazole 10 mg daily. This dose was reduced to 5 mg daily 7 weeks later, as he had returned to his original weight and his TSH level had increased to 19.2 μIU/ml, and free T4 and triiodothyronine levels were still suppressed, at 0.5 ng/dl and 172 pg/dl, respectively. Methimazole treatment was stopped at 93 days.

Commenting on their findings, the researchers note: "If left undetected, especially in the geriatric population, iodine-induced hyperthyroidism can lead to serious cardiac arrhythmias or complications such as congestive heart failure or embolic stroke.

"In these patients, thyroid function evaluation both prior to and after imaging is recommended."

Related topics